Thunderstorm Wind, Crook
- When
- July 24, 9:45 PM MST
- Where
- Crook County, 1.26 mi SSE of Devils Tower
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.564, -104.688
The spotter estimated wind gusts at 60 mph.
A cluster of thunderstorms produced strong winds over central Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cluster of thunderstorms produced strong winds over central Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 4:44 PM MST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 544 PM MDT TUE JUL 24 2012 .AVIATION...18Z TAFS UPDATE SCT TSRA ARE EXPECTED OVER NERN WY INTO WRN AND CNTRL SD THIS EVE...WITH IFR VIS IN HEAVIER PRECIP. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND VERY STRONG WIND GUSTS. HAVE INCLUDED TEMPO MENTIONS FOR CURRENT BEST GUESS OF TS TIMING. OTHERWISE...VFR CONDITIONS ARE EXPECTED WITH WINDS BECOMING NORTHERLY. && .PREV DISCUSSION... /ISSUED 155 PM MDT TUE JUL 24 2012/ DISCUSSION...WATER VAPOR SHOWS UPPER LOW MOVING EWD ACRS SRN ALTA...WITH LEADING EDGE OF SHORT WAVE ENERGY EMBEDDED IN MONSOONAL FLOW LIFTING NEWD INTO WRN/CNTRL WY. AT THE SURFACE...AN ASSOCIATED CDFNT IS MOVING EWD THROUGH ERN MT/ERN WY. ALSO...A SURFACE LOW IS LOCATED OVER SCNTRL SD ALONG AN OLD STATIONARY BOUNDARY. CONVECTION IS BEGINNING TO FIRE ALONG THE CDFNT OVER ERN MT/ERN WY AS WELL AS THE BLKHLS. THIS AFTN/TONIGHT...COLD FRONT WILL ADVANCE EWD THROUGH THE CWFA AND WILL CONTINUE TO BE THE FOCUS FOR TSTM DEVELOPMENT...AIDED BY THE SHORT WAVE ALOFT. MLCAPE AROUND 1500J/KG AHEAD OF THE CDFNT ALONG WITH 30-40KT 0-6KM SHEAR (ESPECIALLY ALONG AND NORTH OF THE INTERSTATE) WILL SUPPORT SVR STORMS. HEAVY RAINS ALSO A THREAT GIVEN SLOW INDIVIDUAL STORM MOVEMENT. WEDNESDAY...UPPER LOW TRACKS ACROSS SRN SASKATCHEWAN/MANITOBA ON WITH DECENT CAA. 850MB WINDS WILL SUPPORT BREEZY CONDITIONS ACROSS THE PLAINS OF NORTHWEST SOUTH DAKOTA. WITH STEEP LAPSE RATES AND RESIDUAL MONSOON MOISTURE...ADDITIONAL TSTM DEVELOPMENT WILL BE POSSIBLE ALTHOUGH SVR THREAT WILL BE MINIMAL. THURSDAY...SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS WITH BREEZY NW WINDS KEEPING TEMPS AROUND AVERAGE FOR THIS TIME OF YEAR...WHICH WILL FEEL QUITE PLEASANT GIVEN THE HEAT OF LATE. EXTENDED...UPPER LEVEL RIDGE OVER THE CENTRAL CONUS RE-AMPLIFIES OVER THE NORTHERN PLAINS FOR THE END OF THE WEEK AND INTO THE WEEKEND. WEAK DISTURBANCES MOVING THROUGH THE RIDGE WILL CONTINUE TO BRING OCCASIONAL CHANCES FOR PRECIP. TEMPS WILL RETURN TO ABOVE AVERAGE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...77 AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 453 AM MDT TUE JUL 24 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 453 AM MDT (553 AM CDT) TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...AS WELL AS THE SUNDANCE AND NEWCASTLE AREAS OF NORTHEAST WYOMING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT TUE JUL 24 2012
SDZ027-029-WYZ058-250230-
SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-WESTON WY-
757 PM MDT TUE JUL 24 2012
AT 753 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
MORRISEY TO DEWEY TO 8 MILES NORTH OF EDGEMONT...AND MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ARGYLE...
MORRISEY...
DEWEY...
&&
LAT...LON 4349 10407 4349 10471 4350 10472 4372 10441
4368 10379 4353 10341 4351 10343 4339 10381
TIME...MOT...LOC 0156Z 244DEG 28KT 4355 10456 4354 10408
4342 10379
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT TUE JUL 24 2012
SDZ014-032-250245-
HAAKON SD-ZIEBACH SD-
759 PM MDT TUE JUL 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZIEBACH AND
NORTHEASTERN HAAKON COUNTIES UNTIL 845 PM MDT...
AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIRLEY...OR 31 MILES SOUTH OF LANTRY...
MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KIRLEY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4474 10113 4473 10112 4470 10112 4468 10114
4453 10115 4438 10154 4460 10153 4484 10114
4484 10113
TIME...MOT...LOC 0159Z 229DEG 29KT 4458 10132
SCHILDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT TUE JUL 24 2012
SDZ028-029-WYZ055-057-058-250315-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN CAMPBELL
WY-WESTON WY-WYOMING BLACK HILLS WY-
827 PM MDT TUE JUL 24 2012
AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF RENO JUNCTION TO 9 MILES SOUTH OF DOWNTOWN NEWCASTLE TO
ARGYLE...AND MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DOWNTOWN NEWCASTLE...
DOWNTOWN CUSTER...
PRINGLE...
JEWEL CAVE...
SANATOR...
STOCKADE LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4392 10524 4396 10405 4375 10348 4348 10362
4361 10425 4362 10542
TIME...MOT...LOC 0227Z 203DEG 16KT 4371 10525 4375 10419
4359 10369
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 18 S DOWNTOWN NEWCASTLE 43.60N 104.15W
07/24/2012 M62 MPH WESTON WY MESONET
RAWS SITE
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
905 PM MDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 13 NNE WRIGHT 43.93N 105.45W
07/24/2012 M58 MPH CAMPBELL WY DEPT OF HIGHWAYS
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1031 PM MDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 3 E WICKSVILLE 44.10N 102.50W
07/24/2012 M59 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
JCThe Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 04:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391858.